Geometry & Topology

4–manifolds as covers of the 4–sphere branched over non-singular surfaces

Massimiliano Iori and Riccardo Piergallini

Full-text: Open access

Abstract

We prove the long-standing Montesinos conjecture that any closed oriented PL 4–manifold M is a simple covering of S4 branched over a locally flat surface (cf [Trans. Amer. Math. Soc. 245 (1978) 453–467]). In fact, we show how to eliminate all the node singularities of the branching set of any simple 4–fold branched covering MS4 arising from the representation theorem given in [Topology 34 (1995) 497–508]. Namely, we construct a suitable cobordism between the 5–fold stabilization of such a covering (obtained by adding a fifth trivial sheet) and a new 5–fold covering MS4 whose branching set is locally flat. It is still an open question whether the fifth sheet is really needed or not.

Article information

Source
Geom. Topol., Volume 6, Number 1 (2002), 393-401.

Dates
Received: 30 April 2001
Accepted: 9 July 2002
First available in Project Euclid: 21 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513882799

Digital Object Identifier
doi:10.2140/gt.2002.6.393

Mathematical Reviews number (MathSciNet)
MR1914574

Zentralblatt MATH identifier
1021.57003

Subjects
Primary: 57M12: Special coverings, e.g. branched
Secondary: 57N13: Topology of $E^4$ , $4$-manifolds [See also 14Jxx, 32Jxx]

Keywords
4–manifolds branched coverings locally flat branching surfaces

Citation

Iori, Massimiliano; Piergallini, Riccardo. 4–manifolds as covers of the 4–sphere branched over non-singular surfaces. Geom. Topol. 6 (2002), no. 1, 393--401. doi:10.2140/gt.2002.6.393. https://projecteuclid.org/euclid.gt/1513882799


Export citation

References

  • J W Alexander, Note on Riemann spaces, Bull. Amer. Math. Soc. 26 (1920) 370–373
  • I Berstein, A L Edmonds, The degree and branch set of a branched covering, Invent. Math. 45 (1978) 213–220
  • R H Fox, Covering spaces with singularities, Algebraic Geometry and Topology, A symposium in honour of S. Lefschetz, Princeton 1957, 243–257
  • H M Hilden, Every closed orientable 3–manifold is a 3–fold branched covering space of $S^3$, Bull. Amer. Math. Soc. 80 (1974) 1243–1244
  • H M Hilden, J M Montesinos, Lifting surgeries to branched covering spaces, Trans. Amer. Math. Soc. 259 (1980) 157–165
  • U Hirsch, Über offene Abbildungen auf die 3–Sphäre, Math. Z. 140 (1974) 203–230
  • F Hosokawa, A Kawauchi, Proposals for unknotted surfaces in four-spaces, Osaka J. Math. 16 (1979) 233–248
  • S Kamada, Non-orientable surfaces in 4–space, Osaka J. Math. 26 (1989) 367–385
  • R Kirby, Problems in low-dimensional topology, Stud. Adv. Math. 2, part 2, Amer. Math. Soc. and International Press 1997
  • W S Massey, Proof of a conjecture of Whitney, Pacific J. Math. 31 (1969) 143–156
  • J M Montesinos, A representation of closed, orientable 3–manifolds as 3–fold branched coverings of $S^3$, Bull. Amer. Math. Soc. 80 (1974) 845–846
  • J M Montesinos, 4–manifolds, 3–fold covering spaces and ribbons, Trans. Amer. Math. Soc. 245 (1978) 453–467
  • R Piergallini, Four-manifolds as $4$–fold branched covers of $S^4$, Topology 34 (1995) 497–508
  • O Ja Viro, Signature of branched covering, Trans. Mat. Zametki 36 (1984) 549–557 list